Back to Ask the Diabetes Team Ask the Diabetes Team

From Astoria, Long Island, New York, USA:

Four years ago, at the age of 48, I was diagnosed with type 1 diabetes, and I have been struggling with highs and lows the entire time. I take 25 Units of Ultralente along with 1 Glucophage [metformin] tablet twice a day, and I am on a sliding scale of Humalog (insulin/carb: 1:10) during the day for whatever I eat. Last night, at 11:30 pm, my sugar registered 62 mg/dl [3.4 mmol/L], and this morning at 6:30 am, it was 396 mg/dl [22 mmol/L]. What is going on? This has been going on for the better part of a week now, I have moderate urine ketones, and when I have ketones and sugars that high, I feel nauseated and frequently throw up.

We moved here a year ago and getting in to see my doctor is extremely time consuming. I have an appointment in a month, but, if I want to see him any earlier, it means going to the ER which is an all day affair. I need some direction as working the health system on an extremely low budget here is a joke. Any help or advice you could render would be appreciated.


Your physician's office should be equipped to be able to handle high/low sugars. The highs in the morning sound like you are not receiving enough basal insulin (Ultralente), but this is not a recommendation to change therapy.

It is necessary to go through a physician for any prescribed changes. Ultralente is not an unreasonable choice for a long-acting insulin. However, other agents may be superior. This is especially the case if you have a pronounced dawn phenomenon in which a rise in your morning blood sugar occurs as a result of a rise in growth hormone and cortisol which antagonize insulin's effects.


[Editor's comment: I would suggest contacting your doctor by telephone and reviewing your blood glucose levels so that appropriate changes in your insulin can be made. However, after four years of living with type 1 diabetes, hopefully you understand enough to start self-adjusting your insulin based on well studied concepts.

Stop the Rollercoaster by John Walsh, PA, CDE, Ruth Roberts, MA, and Lois Jovanovic-Peterson, MD provides in-depth look at how, using flexible insulin therapy (such as your regimen), can help you can gain better control of your blood sugars. It details how to determine the correct basal insulin background insulin, how to determine the appropriate insulin to carb ratio, and when to use correction does of Humalog. The book is filled with a wealth of general diabetes information, including details on carbohydrate counting and the effects of exercise. I think it help you a great deal to better manage your own diabetes. SS]

[Editor's comment: If your doctor does not have access to a diabetes education team, you should consider asking for a referral to one. WWQ]

Original posting 7 Oct 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.